Melasma Associated with Topical Estrogen Cream

| February 1, 2017
Spread the word.
Email this to someonePrint this pageShare on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Pin on PinterestShare on TumblrBuffer this pageDigg thisFlattr the authorShare on RedditShare on StumbleUponShare on YummlyShare on VK

aAlyson Snyder, DO; bRachel A. Schiechert, MD; cMartin N. Zaiac, MD

aTraditional Rotating Intern, Broward Health Medical Center, Fort Lauderdale, Florida

bHollywood Dermatology & Cosmetic Specialists, Hollywood, Florida

cChairman, Department of Dermatology Herbert Wertheim College of Medicine, Florida International University, and Director, Greater Miami Skin and Laser Center, Mount Sinai Medical Center cRedwood Dermatology Research, Santa Rosa, California

Disclosure: The authors report no relevant conflicts of interest.


Abstract

A 47-year-old woman presented with hyperpigmented patches on her upper extremities. The patient had begun using a topical estrogen cream in the affected areas prior to noticing the hyperpigmentation. A diagnosis of melasma secondary to topical estrogen cream was made. While systemic hormones are a well-documented trigger for the development of melasma, this case represents the first report of melasma associated with topical estrogens. Topical estrogens are frequently prescribed to postmenopausal women for skin rejuvenation. Melasma should be discussed as a potential side effect of systemic as well as topical estrogen preparations. J Clin Aesthet Dermatol. 2017;10(2):57–58


A post-menopausal woman presented to our dermatology clinic complaining of a six-month history of hyperpigmentation on her arms in the areas where she had been applying a topical estrogen cream. The cream contained estradiol 0.025mg and estriol 0.1gm and had been prescribed by the patient’s obstetrician/gynecologist to treat photoaging. The patient had been instructed to use one pump topically twice daily. She was not using any other medications and had no past medical problems; she had no history of melasma or autoimmune diseases. On physical exam, her skin type was Fitzpatrick II. Light brown hyperpigmented patches and macules with irregular borders were clustered on both of her upper extremities. Physical exam was otherwise remarkable only for diffuse mild photoaging and few scattered solar lentigenes and benign junctional nevi. Dermascopic evaluation of melasma reveals a fine reticular pattern on a background of a diffuse, faint brown structureless area. These features were identified upon dermascopic evaluation of the lesions on our patient, further confirming our diagnosis of melasma.

Discussion

Melasma is a common dermatologic complaint predominately affecting women of more darkly pigmented skin types. It presents clinically as brown or brown-gray patches with irregular borders on sun exposed areas.1 The most common locations include the face, forearms, and upper chest.1 Pathologically, increased melanin is seen throughout the epidermis.[1] The diagnosis of melasma is made clinically. The differential diagnosis can include solar lentigenes, post-inflammatory hyperpigmentation, drug-induced hyperpigmentation or sensitivity, ochronosis, nevus of Ito or Ota, discoid lupus, morphea, Addison’s disease, and hemochromatosis. Although the complete pathogenesis of melasma remains unknown, it is well accepted that ultraviolet (UV) radiation and estrogens play a role in inducing melanogenesis.[1]

Although there is evidence to support a link between systemic hormone replacement therapy and the development of melasma,[3],[4] to our knowledge, our case represents the first reported association of topical estrogens with melasma. Topical estrogens are frequently prescribed to post-menopausal women for skin rejuvenation, though their efficacy has been disputed.[5],[6]

Unfortunately, no therapy for melasma achieves particularly good or lasting results. Standard treatment uses hydroquinone cream.[1] Tretinoin cream and a topical steroid can be added for increased efficacy.[1] Other medications and procedures, such as laser treatment, have been used with varying results.[1] In cases where exogenous hormones are believed to be the culprit, melasma may or may not improve after cessation. Broad-spectrum sun protection is critical for increasing treatment efficacy and preventing worsening.[1] Our patient was advised to stop using the topical estrogen cream and to start using sunscreen.

Conclusion

Melasma is a common and aesthetically displeasing disorder characterized by irregular brown patches on sun exposed areas. While hormones have a well-established role in the development of melasma, only systemic hormonal therapies have been implicated in the literature.[3],[4] This case demonstrates the potential of topical estrogens to induce melasma. Given the distressing nature of this disorder and the paucity of satisfactory treatments, we advocate that melasma should be considered a potential side effect of topical estrogen and should be discussed with patients who plan to use hormonal therapy.

References

1. Chang MW. Chapter 67: Disorders of hyperpigmentation. In: Bolognia J, Jorizzo JL, Schaffer JV (eds.) Dermatology. 3rd ed. Philadelphia: Elsevier Saunders; 2012:1052–1054.

2. Johnston GA, Sviland L, McLelland J. Melasma of the arms associated with hormone replacement therapy. Br J Dermatol. 1998;139:932.

3. Varma S, Roberts DL. Melasma of the arms associated with hormone replacement therapy [letter]. Br J Dermatol. 1999;141:592.

4. Rittié L, Kang S, Voorhees JJ, Fisher GJ. Induction of collagen by estradiol: Difference between sun-protected and photodamaged human skin in vivo. Arch Dermatol. 2008;144:1129.

5. Hall G, Phillips T. Estrogen and skin: the effects of estrogen, menopause, and hormone replacement therapy on the skin. J Am Acad Dermatol. 2005; 53(4):555–568; quiz 569–572.

Spread the word.
Email this to someonePrint this pageShare on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Pin on PinterestShare on TumblrBuffer this pageDigg thisFlattr the authorShare on RedditShare on StumbleUponShare on YummlyShare on VK

Category: Case Report, Current Issue

Comments are closed.